Drug poisoning, what to do?

The symptoms and consequences of medication poisoning depend on the medication, but they can even be fatal. The degree of intoxication will depend, among other things, on the amount of medication ingested and on the characteristics of the person.

Next we will see the different types of poisonings, some indications to identify a drug poisoning and the immediate measures that should be followed in these cases.

5 types of medication poisoning

Drug poisoning can cause different symptoms and consequences, depending on the amount of medications taken and the characteristics of the patient.

Drug poisonings can be classified into 5 types based on different variables.

1. Depending on the magnitude of the clinical complications

In the face of drug poisoning, complications in patients can be mild, moderate and severe.

2. Due to the characteristics of the appearance

Given the way the symptoms appear, they can be of immediate or delayed effects. Some medications produce their toxic effects quickly, while others manifest them after a certain time.

  • Reversible or irreversible poisonings: In reversible poisonings, the situation is recovered when the substance is removed from the body. While in the irreversible the damage is irreparable. This will depend on the organ or function that is affected. Reversible and irreversible symptoms may also occur simultaneously.
  • Local or systemic poisoning: Local intoxication is one in which the toxic causes damage in the same place where it comes into contact with the body. However, other substances affect the organism in a systemic or generalized way.A combination of both can also occur.

3. Depending on the time of onset of symptoms

According to the time it takes for the symptoms to appear, we classify the poisonings as follows.

  • Acute intoxication: in these cases the symptoms appear in less than 24 hours and their evolution can be variable.
  • Subacute poisonings: Disorders occur at different levels. Symptoms do not occur immediately but manifest themselves after several days.
  • Chronic intoxication: are produced by the continuous or repeated absorption of the toxic substance. It can happen that it is absorbed in small quantities but that it accumulates in the body. It is the most difficult type of drug poisoning.

4. Depending on the cause

Taking into account how they have been produced, they are divided into:

  • Volunteers: Intentionally produced poisonings, such as suicides.
  • Accidental: They are quite frequent in the case of medications. They occur due to confusion of drugs, overdose or interaction with other medications or substances such as alcohol.

Discover: What is paracetamol poisoning

5. Depending on the route of entry

Depending on the route of entry We can classify digestive intoxications, inhaled, through the skin and mucous membranes and intravenously.

Signs of drug poisoning

Dizziness and headache are common symptoms in patients affected by medication poisoning. However, there may be other clinical manifestations.

The symptoms of a drug poisoning will depend on the type of medication involved, the route of entry and the characteristics of the person. Thus, the consequences will also be variable, becoming fatal in some cases.

Symptoms of medication poisoning

The first symptoms or signs may be common and nonspecific, among others are:

  • Dizziness, headache and confusion.
  • Drowsiness or hyperactivity and difficulty of movement.
  • Impaired heart and respiratory rate.
  • Nausea, vomiting
  • Visual and language alterations.
  • Diarrhea, abdominal pain.
  • Burns or redness of the lips or mouth and skin rashes.

What to do when faced with medication poisoning?

Suspecting a person suffering from medication poisoning, You must act quickly but remain calm.

Symptoms of poisoning may take time to appear. However, if you suspect that someone is intoxicated, do not wait until the symptoms manifest.

The first step is to call the National Center for Toxicology immediately. A doctor will answer, to which he must explain the situation, the symptoms, the medication suspected of having been ingested and all the requested details.

If the medication that caused the poisoning is known, They will indicate the first steps to follow or, where appropriate, the need to call the emergency department.

Meanwhile, examine and monitor the person's airways, breathing and pulse. However, you should not cause vomiting, unless instructed to do so by the toxicology center or a healthcare professional.

Read also: Errors we make when trying to give first aid

conclusion

In the face of drug poisoning, first aid given before getting medical help can save a person's life. However, it is always necessary to follow the recommendations of a professional.

Add a Comment

Your email address will not be published. Required fields are marked *